Alert archive / Minnesota / Winter Storm Watches in 2011

Winter Storm Watch 5, NWS Twin Cities, MN

April 18, 20119 counties in Wisconsin; 22 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Apr 18, 2011, 4:09 AM CDT for 9 counties in Wisconsin; 22 counties in Minnesota. It took effect at Apr 19, 2011, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2011, 4:09 AM CDT (09:09 UTC)
In effect from
Apr 19, 2011, 7:00 PM CDT
Expired
Apr 18, 2011, 3:41 PM CDT
In force
Issued by
NWS Twin Cities, MN
All 31 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 41 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WWUS43 KMPX 180909
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT MON APR 18 2011

...A LATE WINTER STORM BEARING DOWN ON THE UPPER MIDWEST BY TUESDAY
   AFTERNOON...

.THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER STORM WATCH FOR 
PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL 
WISCONSIN FOR TUESDAY EVENING THROUGH NOON WEDNESDAY. THE WATCH
WAS LOCATED MAINLY SOUTH AND EAST OF A LINE FROM SLEEPY
EYE...GAYLORD...MINNEAPOLIS TO CENTER CITY IN MINNESOTA...AND
LUCK AND RICE LAKE IN WISCONSIN.

A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST...WILL TRACK
EAST OVER THE CENTRAL ROCKIES LATER TODAY...THEN MOVE EAST AND
STRENGTHEN OVER THE UPPER MIDWEST ON TUESDAY. ACCUMULATING SNOWS
ARE LIKELY OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN. THERE IS THE POTENTIAL FOR HEAVY WET
SNOW WITH TOTAL SNOW ACCUMULATIONS OF SIX INCHES OR MORE OVER
PARTS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN BY WEDNESDAY
AFTERNOON. THERE COULD BE A BRIEF PERIOD OF SLEET BEFORE MIDNIGHT 
TUESDAY.

THERE REMAINS SOME UNCERTAINTY IN THE TRACK AND
INTENSITY OF THIS STORM SYSTEM... SO CONTINUE TO MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.




MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
182000-
/O.NEW.KMPX.WS.A.0005.110420T0000Z-110420T1700Z/
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...
FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...
FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
409 AM CDT MON APR 18 2011

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WATCH FOR HEAVY SNOW...WHICH IS IN EFFECT FROM TUESDAY
EVENING THROUGH WEDNESDAY MORNING.

* TIMING...A MIXTURE OF RAIN AND SNOW WILL DEVELOP ON TUESDAY THEN
  CHANGE OVER TO ALL SNOW BY TUESDAY EVENING. SNOW WILL CONTINUE
  INTO WEDNESDAY MORNING.

* MAIN IMPACT...SNOW OR SLUSH ACCUMULATIONS OF SIX INCHES OR MORE
  WILL MAKE TRAVEL DIFFICULT...ESPECIALLY ROADS AND HIGHWAYS THAT
  ARE NOT PLOWED OR TREATED.

* OTHER IMPACTS...THE SNOW COULD BE MIXED AT TIMES WITH SLEET. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
165 
WWUS43 KMPX 182041
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT MON APR 18 2011

...A LATE WINTER STORM TO AFFECT PARTS OF SOUTHERN AND EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN... 

.THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
FOR PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN...FOR TUESDAY EVENING THROUGH NOON WEDNESDAY.
THE ADVISORY HAS REPLACED THE WINTER STORM THAT HAD BEEN AFFECT
EARLIER. THE ADVISORY AFFECTS AREAS SOUTHEAST OF A LINE FROM
RUSH CITY TO THE TWIN CITIES...TO HUTCHINSON...TO NEAR REDWOOD
FALLS.

IT APPEARS THAT THE HEAVIEST SNOW FROM THIS STORM WILL OCCUR
JUST TO THE SOUTHEAST OF THE AREA...BUT ACCUMULATIONS OF 
4 TO 6INCHES ARE LIKELY FROM NEAR WASECA AND ALBERT LEA...TO RED
WING...DURAND...AND EAU CLAIRE. ISOLATED 6 INCH AMOUNTS ARE
POSSIBLE TOWARD THE EAU CLAIRE AREA. ACCUMULATIONS OF 2 TO 4
INCHES ARE LIKELY FOR THE REST OF THE AREA...INCLUDING THE TWIN
CITIES...RICE LAKE...LADYSMITH...MANKATO...FAIRMONT..AND OWATONNA.

THERE WILL BE A PERIOD OF RAIN AND SNOW...AND POSSIBLY SLEET...DURING
TUESDAY AFTERNOON AND EVENING SO THIS WILL AFFECT SNOW AMOUNTS.
ALL SNOW IS EXPECTED FOR TUESDAY NIGHT AND WEDNESDAY MORNING...BUT
THE PERIOD OF HEAVIEST SNOW SHOULD BE TUESDAY NIGHT. 

A LOW PRESSURE SYSTEM IS EXPECTED TO FORM OVER KANSAS AND MOVE
NORTHEAST TOWARD NORTHERN ILLINOIS BY TUESDAY NIGHT.

THERE REMAINS SOME UNCERTAINTY IN THE TRACK OF THIS STORM
SYSTEM... SO CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
190445-
/O.UPG.KMPX.WS.A.0005.110420T0000Z-110420T1700Z/
/O.NEW.KMPX.WW.Y.0037.110420T0000Z-110420T1700Z/
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...
FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...
FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
341 PM CDT MON APR 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM TUESDAY TO NOON
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW WHICH IS IN EFFECT FROM 7 PM
TUESDAY TO NOON CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING...A MIXTURE OF RAIN AND SNOW WILL DEVELOP ON TUESDAY
  AFTERNOON THEN CHANGE OVER TO ALL SNOW BY TUESDAY EVENING. SNOW
  WILL CONTINUE INTO WEDNESDAY MORNING.

* MAIN IMPACT...SNOW OR SLUSH ACCUMULATIONS 3 TO 6 INCHES WHICH
  WILL MAKE TRAVEL DIFFICULT...ESPECIALLY ROADS AND HIGHWAYS THAT
  ARE NOT PLOWED OR TREATED. THE HIGHER AMOUNTS OF SNOW ARE
  EXPECTED OVER SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
  WISCONSIN.

* OTHER IMPACTS...THE SNOW COULD BE MIXED AT TIMES WITH SLEET
  TUESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY
FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Apr 18, 3:29 AM CDT, 40 minutes earlier.

Area forecast discussion, Apr 18, 3:29 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT MON APR 18 2011

.DISCUSSION...
THE FORECAST CHALLENGE IS THE SNOW POTENTIAL FOR MUCH OF THE
FORECAST AREA TUESDAY INTO WEDNESDAY. THE PAST FEW MODEL RUNS OF GFS
HAVE BEEN THE MOST CONSISTENT IN DEPICT SOME SIGNIFICANT SNOW
ACCUMULATIONS OVER THE UPPER MIDWEST OVER THE NEXT FEW DAYS.
ALTHOUGH THERE ARE STILL SOME INCONSISTENCIES AND DIFFERENCES IN THE
STRENGTH...TRACK AND POSITION OF THE UPPER LOW INDICATED IN THE
OTHER MODEL SOURCES. CONFIDENCE IS HIGH. FOLLOWED THE CURRENT
FORECAST WAS BASE ON GFS SOLUTION. SHORTWAVE TROUGH THAT WAS EVIDENT
IN THE WATER VAPOR LOOP OVER THE PACIFIC NORTHWEST...WILL MOVE INTO
THE NORTHERN PLAINS AND STRENGTHEN OVER THE UPPER MIDWEST BY
WEDNESDAY MORNING.  IT IS LOOKING FAVORABLE FOR MUCH OF OUR FORECAST
AREA SEEING SOME SNOW ACCUMULATIONS GREATER THAN SIX
INCHES...STARTING TUESDAY.

MODEL OUTPUT OFF THE 600-700 MB FRONTOGENESIS AND OMEGA SHOWED GOOD
CORRELATION IN DETERMINE A FIRST LEAD IN WHERE THE HEAVIER PRECIP
WILL SETUP OVER THE FORECAST AREA.  RIGHT NOW...IT CENTER THE FOCUS
RIGHT OVER OUR FORECAST AREA.  THICKNESS AND EVAPORATIVE COOLING
WILL DETERMINE PRECIP TYPE AT THE ONSET. BY TUESDAY NIGHT...850 MB
TEMP ACROSS THE FORECAST ARE PROGGED TO BE LESS THAN -4 DEGREES
CELSIUS. AGAIN THE GROUND TEMPERATURES...WILL MUCH SNOW CAN RAPIDLY
ACCUMULATE. IF ANY INDICATION...FROM THE RECENT SNOW EVENT COUPLE OF
NIGHT AGO...WITH AMPLE MOISTURE AND TEMPS IN COLUMN BETWEEN -10 AND
-12 DEG CELSIUS...SOME LOCATIONS COULD EASILY RECEIVE UP TO 8 INCHES
OF SNOW. SO HAVE DECIDED TO GO WITH A WINTER STORM WATCH.

THE WEATHER PATTERN WILL REMAIN ACTIVE OVER THE UPPER MIDWEST...WITH
ANOTHER LONGWAVE TROUGH AND CLOSED UPPER LOW MOVING INTO THE UPPER
MIDWEST ON FRIDAY. PRECIPITATION CHANCES CONTINUE THURSDAY NIGHT
INTO THE WEEKEND.  THICKNESS VALUES STILL COLD TO GET EITHER A
MIXTURE OF RAIN AND SNOW OR PERIOD OF SNOW.

IN THE NEAR TERM...WEAK WARM AIR ADVECTION AND THETA-E ADVECTION
WILL CONTINUE TO PREVAIL OVER SOUTHERN MN TODAY THROUGH TUESDAY.
PRONOUNCED BAND OF ENHANCED CLOUD TOPS...WILL CONTINUE TO SEEDED
CLOUD LAYER DOWN INTO THE MID AND LOW LEVELS.  LIGHT RAIN AND SNOW
WILL CONTINUE TO BE WRUNG OUT OVER PORTIONS OF SOUTH CENTRAL
MN...UNTIL THE MAIN SYSTEM MOVES OVER THE FORECAST AREA LATER IN THE
DAY ON TUESDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/

LIGHT SNOW SHOULD LARGELY REMAIN SOUTH OF THE MN/IA BORDER TONIGHT
WITH ONLY SMALL CHANCES FOR SNOW FLURRIES IN FAR WESTERN AND FAR
SOUTHERN MN FOR THE REST OF TONIGHT AND EARLY MONDAY MORNING. VFR
CONDITIONS ARE EXPECTED IN THE VAST MAJORITY OF LOCATIONS WITH
EAST NORTHEAST WINDS.

KMSP...QUIET WEATHER WITH VFR CONDITIONS EXPECTED THROUGHOUT THE
TAF. GAINING CONFIDENCE THAT PRECIP WITH OUR NEXT SYSTEM WILL HOLD
OFF UNTIL TUESDAY AFTERNOON. LIGHT NORTHEAST TO EAST WINDS WILL
CONTINUE FOR THE NEXT 30 HOURS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-
     NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN.

WI...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX.

&&

JM/CLF
Hazardous weather outlook, Apr 17, 1:11 PM CDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT SUN APR 17 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
111 PM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME RIVERS AND THEIR TRIBUTARIES REMAIN IN FLOOD. PLEASE
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF WINTRY WEATHER
TUESDAY INTO WEDNESDAY ACROSS PRIMARILY SOUTH CENTRAL AND EASTERN
MINNESOTA INTO WEST CENTRAL WISCONSIN AS ANOTHER POTENT SPRING
STORM SYSTEM MOVES FROM KANSAS INTO MICHIGAN. QUESTIONS STILL
REMAIN AS TO WHAT THE PRECIPITATION TYPE WILL BE DURING THE BULK
OF THE EVENT...BUT THE THREAT EXISTS FOR PARTS OF THE AREA TO SEE
ANOTHER ROUND OF SNOW ACCUMULATIONS.

SOME RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:41 PM CDTWinter Weather AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more28 hr
Apr 18, 3:32 PM CDTAreal Flood WarningMPXBrown, Chippewa, Nicollet, Redwood, Renville, Yellow Medicine4 days

Nearby

Winter Storm Watches in Minnesota, 2011Winter Storm Watches in Wisconsin, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.